[Intra-abdominal bleeding after myocardial infarction with cardiopulmonary resuscitation and thrombolytic therapy]
Related Experiment Videos
H A Adams1, C S Schmitz, G Block
1Abteilung für Anaesthesie und Intensivmedizin, Marienkrankenhaus Trier-Ehrang.
Insights
Cardiac arrest patients receiving thrombolytic therapy after cardiopulmonary resuscitation (CPR) may experience internal bleeding from resuscitation injuries. Early diagnosis and specific anesthetic management are crucial for survival.
Area of Science:
- Cardiology
- Emergency Medicine
- Anesthesiology
Background:
- Closed-chest cardiac massage during cardiopulmonary resuscitation (CPR) can cause adverse effects.
- Thrombolytic therapy for myocardial infarction post-CPR carries an inherent risk of bleeding.
Observation:
- Two male patients (44 and 52 years) developed cardiovascular instability after CPR and thrombolytic therapy for myocardial infarction.
- Both patients required emergency laparotomy due to suspected intra-abdominal bleeding, later identified as liver injury from CPR.
Findings:
- Thrombolytic therapy was initially successful in improving ECG but led to delayed hemorrhagic complications.
- Resuscitation-induced liver injury was confirmed during laparotomy in both cases.
- Postoperative respiratory issues necessitated prolonged mechanical ventilation, but both patients recovered neurologically.
Implications:
- Suspect resuscitation injury and hemorrhagic shock in patients with post-CPR thrombolytic therapy and persistent cardiovascular instability.
- Utilize bedside imaging (X-ray, sonography) for prompt diagnosis of internal bleeding.
- Anesthetic management should prioritize monitoring, volume replacement, coagulation restoration, and controlled anesthesia.
Abstract:
Adverse effects of resuscitation due to closed-chest cardiac massage are common, and the incidence is increased when an incorrect technique is used. Nevertheless, thrombolytic therapy of a myocardial infarction can become necessary even after cardiopulmonary resuscitation (CPR). In these patients, the risk of thrombolytic therapy-induced bleeding is immanent. CASE REPORTS. Within 9 months, two male patients aged 44 and 52 years were admitted to the intensive care unit after out-of-hospital CPR for myocardial infarction with cardiac arrest. In both cases, thrombolytic therapy was undertaken due to the cardiovascular situation or echocardiographic results. Thrombolytic therapy was successful with regard to the ECG changes, but a few hours later both patients demonstrated increasing cardiovascular instability. After abdominal sonography, intra-abdominal bleeding was suspected. Emergency laparotomy became unavoidable, although the coagulation profile was severely impaired in both patients (Tables 1 and 2). Anaesthetic management was characterised by introduction of central venous and intra-arterial catheters, replacement of volume and oxygen carriers using large-bore IV lines, restoration of coagulation factors with fresh frozen plasma, and the choice of "modified neuroleptanaesthesia" with blood pressure-adjusted, small doses of fentanyl, midazolam, and pancuronium. Intraoperatively, a liver injury due to closed-chest cardiac massage was found in both cases. The postoperative courses were complicated by respiratory problems, which led to prolonged mechanical ventilation, but both patients survived without remarkable neurological deficits. CONCLUSION. In patients with thrombolytic therapy after CPR and persisting cardio-vascular instability, a resuscitation injury with consequent haemorrhagic shock should be suspected. For diagnosis, chest X-ray films and abdominal and thoracic sonography are useful and practicable, even at the bedside. Anaesthetic management should focus on adequate monitoring, replacement of volume and oxygen carriers, fast restoration of plasma coagulation, and careful, blood pressure-adjusted maintenance of anaesthesia.